Colorado, 2003

High Wind in Colorado, January 15, 2003

January 15, 2003 · NWS BOU · 3 events in 3 counties and zones

High winds developed early in the afternoon across portions of the northeast plains. Peak wind reports included: 63 mph (55 kts) at Merino and 60 mph (52 kts) at Fort Collins and 21 miles north of New Raymer and 58 mph (50 kts), 4 miles east of Haxtun.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed early in the afternoon across portions of the northeast plains. Peak wind reports included: 63 mph (55 kts) at Merino and 60 mph (52 kts) at Fort Collins and 21 miles north of New Raymer and 58 mph (50 kts), 4 miles east of Haxtun.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 15, 3:52 AM MST, 8 hours 53 minutes earlier.

Area forecast discussion, Jan 15, 3:52 AM MST, 8 hours 53 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MST WED JAN 15 2003

SHORT TERM DISCUSSION:  CURRENT SURFACE DATA INDICATED A FAIRLY
LARGE AREA OF LOW PRESSURE DEVELOPING ACROSS THE PLAINS OF THE
FORECAST AREA.  WATER VAPOR PICTURES ARE SHOWING AN UPPER LEVEL
TROUGH OVER THE SOUTHERN GREAT BASIN.  SATELLITE PICTURES SHOW
CONSIDERABLE HIGH CLOUDINESS OVER MUCH OF THE FORECAST AREA AT THIS
TIME.  AREA PROFILERS ARE INDICATED DUE WESTERLY 100 KNOT WINDS AT
THE JET LEVEL.  UNFORTUNATELY...THE LATEST SHORT RANGE MODELS
CONTINUE THE TREND OF THIS LATEST WINTER STORM TO WEAKEN...FURTHER
LESSENING THE POTENTIAL BENEFIT FROM PRECIPITATION FOR THE FORECAST
AREA.  GRIDS SHOW THE UPPER TROUGH AXIS ACROSS THE WESTERN FORECAST
AREA BY 18Z THIS AFTERNOON...THEN THROUGH US BY 03Z THIS EVENING.
BY 12Z THURSDAY MORNING A 110 KNOT NORTH-NORTHWESTERLY JET MAXIMUM
IS PROGGED OVER THE FORECAST AREA.  FAIRLY STRONG SYNOPTIC SCALE
ASCENT IS PROGGED OVER THE FORECAST AREA ON THE DIV-Q GRIDS INTO
THIS AFTERNOON...THEN STRONG DOWNWARD FORCING IS PROGGED AREA-WIDE
BY 00Z-03Z THIS EVENING..CONTINUING OVERNIGHT.  LOW LEVEL PRESSURE
AND WIND FIELDS SHOW A SURFACE CYCLONE DEVELOPING AND STRENGTHENING
OVER SOUTHEASTERN COLORADO/NORTHERN TEXAS PANHANDLE BY 18Z THIS
AFTERNOON.  THIS DRAGS IN THE COLDER AIR THATS BEEN AROUND FOR DAYS
TO OUR NORTHEAST.  THICKNESS GRIDS SHOW THIS NEW AIRMASS MOVING INTO
THE FORECAST AREA IN A RATHER DIFFUSE MANNER (ITS PARTLY IN HERE
NOW OVER THE NORTHEAST CORNER).  NO REAL FIERCE COLD FRONT IS
EXPECTED...WITH HIGHS TODAY PROGGED ABOUT 5 TO 8 C COOLER THEN
TUESDAYS.  THE BOUNDARY LAYER WINDS COME AROUND TO 340-020 DEGREES
AFTER 18Z THIS AFTERNOON.  THIS UPSLOPE OR PSEUDO-UPSLOPE CONTINUES
UNTIL AROUND 03Z...THEN FULL FLEDGED NORTH-NORTHWEST DOWNSLOPE FLOW
IS PROGGED INTO THE THIRD PERIOD.  THE GRADIENT IS PRETTY TIGHT OVER
THE NORTHEAST CORNER...WILL KEEP STRONG WINDS GOING THERE.
CONCERNING MOISTURE...CROSS SECTIONS SHOW DECENT LOW LEVEL MOISTURE
GETTING INTO THE MOUNTAINS BY MID MORNING...AND FAIR LOW LEVEL
MOISTURE OVER THE PLAINS BY 21Z THIS AFTERNOON.  THE BEST MOISTURE
FOR THE PLAINS APPEARS WELL EAST OVER THE BORDER AREAS.  THE REST OF
THE PLAINS EXPERIENCE TOO MUCH DOWNSLOPING NORTH-NORTHWESTERLY FLOW
JUST ABOVE THE BOUNDARY LAYER.  THE MOISTURE DECREASES SIGNIFICANTLY
IN MOST AREAS BY 06Z TONIGHT...EXCEPT FOR THE FAR EASTERN AREAS
WHERE DECENT MOISTURE HANGS ON THROUGH DAWN.  CONCERNING SNOWFALL
...HAVING DIFFICULTY PUTTING LIKELYS ANYWHERE ON THE PLAINS...
EXCEPT MAYBE OVER THE PALMER RIDGE.  CURRENT ZONES HAVE LIKELYS
OVER THE NORTHEAST CORNER...I SUPPOSE I COULD LEAVE THAT BE IN HOPES
THE JET MAX WILL DO SOME MAGIC.  QPF GRIDS FROM THE 06Z MODEL RUNS
SHOW VERY LITTLE SNOWFALL FOR ANY AREAS OF THE PLAINS.  IN THE
MOUNTAINS...CROSS SECTIONS SHOW HOPE FOR OROGRAPHIC SNOWFALLS...WITH
DECENT WIND SPEEDS AN DIRECTIONS AFTER 18Z...COLD AIR ADVECTION
THROUGH BOTH PERIODS...PRETTY DEEP MOISTURE UNTIL 06Z...AND STEEP
LAPSE RATES.  SNOW MODEL SHOWS UP TO 6 FROM 18Z TO 06Z IN THE HIGH
MOUNTAINS.  CURRENT ZONES ON TRACK THERE.  WISH I COULD SAY
DIFFERENT...BUT NO HIGHLIGHTS FOR NOW.      RJK

LONG TERM DISCUSSION:  CLEARING EXPECTED THU MORNING BUT WINDS ON
THE PLAINS WILL TAKE A WHILE TO UNWIND.  NW FLOW ALOFT CONTINUES
WITH A WEAK WAVE PASSING NORTH OF US EARLY FRI AND A STRONGER ONE
SUN.  THESE WILL SERVE TO PULL WARMER AIR OVER US AND PROVIDE
PERIODS OF STRONGER WINDS IN THE MOUNTAINS AND FOOTHILLS.  MAIN
CHANGE WILL BE TO ADD WIND THU NIGHT AND FRI...COULD BE NEAR HIGH
WIND CRITERIA FRI.  SUN COULD BE SIMILAR.  AIRMASS STILL PRETTY COOL
ON THU...BUT I RAISED TEMPS FRI AS IT IS LOOKING LIKE THERE WILL NOT
BE MUCH SNOW TO MELT.  NEW CROP OF MEDIUM RANGE MODELS LOOKING
SIMILAR TO THE OLD.  NW US/WRN CANADA RIDGE WILL PROBABLY BE
STRONGER THAN THE OPERATIONAL GFS RUN WITH A WEAKER SYSTEM OR
NOTHING COMING UNDERNEATH.  WHETHER...WHEN...AND HOW STRONG THE COLD
AIR COMES BACK STILL UNCERTAIN.  NO CHANGES BEYOND SATURDAY.
GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, Jan 15, 11:02 AM MST, 1 hour 43 minutes before
COZ030>051-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MST WED JAN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AN UPPER LEVEL RIDGE TO THE WEST OF THE FORECAST AREA WILL KEEP
MODERATE NORTHWESTERLY FLOW ALOFT OVER COLORADO TODAY AND TONIGHT.
WEST TO NORTHWEST WINDS OF 20 TO 35 MPH WILL OCCUR IN THE MOUNTAINS
AND FOOTHILLS WITH STRONGER GUSTS TO 60 MPH MAINLY ABOVE 10000
FEET.

SNOW ACCUMULATIONS OF 1 TO 4 INCHES WILL OCCUR IN THE MOUNTAINS
TODAY...WITH AN ADDITIONAL 1 TO 3 INCHES TONIGHT.  GUSTY WINDS WILL
CAUSE AREAS OF BLOWING SNOW ESPECIALLY OVER THE HIGHER MOUNTAIN
PASSES.

ACROSS THE NORTHEAST PLAINS...SCATTERED SNOW SHOWERS WILL DEVELOP
THIS AFTERNOON WITH SOME LIGHT ACCUMULATIONS POSSIBLE OVER THE
PALMER DIVIDE BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF STRONG WINDS AND LIGHT SNOW ARE EXPECTED IN THE HIGHER
MOUNTAINS...WITH THE WINDS OCCASIONALLY SPILLING INTO THE FOOTHILLS.
FRIDAY AND SUNDAY ARE EXPECTED TO HAVE THE STRONGEST WINDS AND THE
BEST CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
January 15, 12:45 PM MST to 2:40 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
January 15, 12:45 PM MST to 2:40 PM MST
Where
Ne Weld County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Logan County

When
January 15, 12:45 PM MST to 2:40 PM MST
Where
Logan County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338637, 5338638, 5338639.